Alert archive / Arizona / Areal Flood Advisories in 2017

Areal Flood Advisory 21, NWS Tucson, AZ

July 16, 2017Santa Cruz County, Arizona

NWS Tucson, AZ issued this areal flood advisory at Jul 16, 2017, 1:14 PM MST for Santa Cruz County, Arizona. It was in force for 61 min.

The area

The outline as issued.

The facts

Issued
Jul 16, 2017, 1:14 PM MST (20:14 UTC)
Expired
Jul 16, 2017, 2:15 PM MST
In force
61 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 64 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 8.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2017-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2017-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
155 J/kg
Mixed-layer CIN
-264 J/kg
Mixed-layer LCL
1271 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

587 
WGUS85 KTWC 162014
FLSTWC

Flood Advisory
National Weather Service Tucson AZ
114 PM MST SUN JUL 16 2017

AZC023-162115-
/O.NEW.KTWC.FA.Y.0021.170716T2014Z-170716T2115Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Cruz-
114 PM MST SUN JUL 16 2017

The National Weather Service in Tucson has issued a

* Urban and Small Stream Flood Advisory for...
  South central Santa Cruz County in southeastern Arizona...

* Until 215 PM MST

* At 111 PM MST, Doppler radar indicated heavy rain due to
  thunderstorms. This will cause urban and small stream flooding 
  in the Nogales and Rio Rico areas.

* Some locations that will experience flooding include...
  Nogales, Rio Rico, Kino Springs and Pena Blanca Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3135 11111 3149 11106 3149 11071 3133 11071
      3133 11105

$$

Zell

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this areal flood advisory went out at Jul 16, 9:44 AM MST, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 16, 9:44 AM MST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
944 AM MST Sun Jul 16 2017

.SYNOPSIS...Expect scattered to numerous thunderstorms this
afternoon into tonight followed by widespread showers with embedded
thunderstorms Monday. Heavy rainfall will occur with the stronger
thunderstorms. Isolated to scattered mainly afternoon and evening
thunderstorms will then prevail Tuesday into next weekend.

&&

.DISCUSSION...Plenty of moisture, a decent easterly component to
our flow, and the proximity of a weak inverted trough immediately
east and southeast of the area will continue this busy
thunderstorm period. Precipitable water ranging from 1.45 to 1.7
inches across the area with surface dew points in the mid to upper
60s. The 12Z KTWC sounding showed plenty of conditional
instability and favorable conditions for strong outflows from the
northeast and east. We will continue to be vulnerable to organized
thunderstorm activity from afternoon to late evening hours. With
the proximity of the inverted trough and weak easterly impulses
combined with a steady flow, we will also tend to reload the
atmosphere more quickly than usual between event periods.

Flash Flood Watch through Monday evening, and another day with
marginal severe from SPC looks good. Please see the previous
discussion below for additional details. We'll once again be
fortunate enough to see a GOES-16 meso sector over the area for 1
minute data this afternoon and evening. It has made a big
difference in our warning and forecast operations.

&&

.AVIATION...Valid thru 17/18Z.
Isolated -TSRA/-SHRA east of KTUS late this morning, then
scattered to numerous TSRA/SHRA this afternoon into tonight. Brief
gusts to 45 kts will occur with the strongest TSRA. Otherwise,
VFR conditions with surface wind variable in direction mainly less
than 12 kts. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered to numerous showers and thunderstorms
mainly during the afternoon and evening hours through Tuesday.
Somewhat less coverage of thunderstorms should occur west of Tucson
later this week. However, ample moisture will still produce isolated
thunderstorms west of Tucson with scattered thunderstorms from
Tucson eastward Wednesday into next weekend. Daytime temperatures
will be at least a few degrees below seasonal normals this week.

&&

.PREV DISCUSSION...Given the mid-level steering flow,
showers/tstms are then expected to propagate southwestward into
the lower deserts later this afternoon and evening. The 16/06Z
Univ of AZ WRF-NAM is especially favoring the area from Tucson
westward into western Pima County with the potential for perhaps
widespread heavy rainfall by Monday morning. Have noted that the
16/06Z NAM12 depicts very impressive rainfall amounts associated
with "convective bullseyes" mainly west of Tucson tonight. The
potential for widespread albeit perhaps lesser rainfall amounts
continues Monday into Monday night as an inverted upper trough
moves westward across this forecast area.

Per coordination with the Weather Prediction Center (WPC) and
neighboring WFO's, a Flash Flood Watch has been issued for all of
southeast Arizona, and is in effect from 2 pm MST this afternoon
through Monday evening.

Thereafter, the 16/00Z GFS/ECMWF/CMC as well as their respective
ensembles depict a southeasterly mid-level steering flow to commence
Tuesday and continue into next weekend. In summary, these solutions
as well as their respective previous solutions suggest that some
decrease in shower/tstm coverage may occur across western sections
especially during the latter part of this week. However, ample
moisture will be sufficient to produce scattered mainly afternoon
and evening showers/tstms from Tucson eastward, and isolated
coverage of showers/tstms west of Tucson.

Below normal daytime temperatures will prevail for much of southeast
Arizona through at least midweek, with Monday and Tuesday to be the
relatively coolest days. High temperatures will warm closer to
seasonal normals late this week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 2 PM MST this afternoon through Monday
evening for AZZ501>515.

&&

Meyer/Francis

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 16, 1:06 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Tucson AZ
106 PM MST SUN JUL 16 2017

AZZ509-510-162045-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
106 PM MST SUN JUL 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRAHAM AND NORTHERN
GREENLEE COUNTIES UNTIL 145 PM MST...

At 105 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles west of Hannagan Meadow, or 36 miles south of Springerville,
moving south at 25 mph.

Half inch hail and winds in excess of 45 mph will be possible with
this storm, along with heavy rain

Locations impacted include...
Hannagan Meadow, Point-Of-Pines, Rose Peak, Blue and Arsenic Tubs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3323 10908 3327 11013 3347 11006 3347 11000
      3358 11000 3357 10988 3353 10982 3348 10981
      3348 10977 3358 10966 3358 10962 3363 10956
      3362 10953 3366 10948 3370 10947 3373 10936
      3378 10935 3378 10904
TIME...MOT...LOC 2005Z 011DEG 24KT 3363 10945

Meyer

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 5:04 PM MSTSevere Thunderstorm WarningTWCPima, Pinal56 min
Jul 15, 5:23 PM MSTDust Storm WarningTWCPinal83 min
Jul 15, 5:26 PM MSTSpecial Weather StatementTWCGraham49 min
Jul 15, 5:57 PM MSTSpecial Weather StatementTWC48 min
Jul 15, 6:40 PM MSTAreal Flood AdvisoryTWCPima110 min
Jul 15, 8:29 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 15, 9:03 PM MSTSpecial Weather StatementTWC42 min
Jul 15, 10:27 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 15, 10:53 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz112 min
Jul 16, 12:01 AM MSTFlash Flood WarningTWCPima89 min
Jul 16, 2:48 AM MSTFlash Flood WatchTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz48 hr
Jul 16, 1:06 PM MSTSpecial Weather StatementTWCGreenlee39 min
Jul 16, 2:14 PM MSTSpecial Weather StatementTWCGraham61 min
Jul 16, 2:17 PM MSTAreal Flood AdvisoryTWCSanta Cruz118 min
Jul 16, 3:03 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz117 min
Jul 16, 3:28 PM MSTSpecial Weather StatementTWCSanta Cruz62 min
Jul 16, 3:58 PM MSTSevere Thunderstorm WarningTWCPima47 min
Jul 16, 4:07 PM MSTBlowing Dust AdvisoryTWCPima, Pinal, Santa Cruz4 hr
Jul 16, 4:22 PM MSTSpecial Weather StatementTWCPima53 min
Jul 16, 4:37 PM MSTSpecial Weather StatementTWC53 min

Nearby

Areal Flood Advisories in Arizona, 2017Every areal flood advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.